Torsade de pointes induced by psychotropic drugs and the prevalence of its risk factors
Article first published online: 8 FEB 2005
Acta Psychiatrica Scandinavica
Volume 111, Issue 3, pages 171–176, March 2005
How to Cite
Justo, D., Prokhorov, V., Heller, K. and Zeltser, D. (2005), Torsade de pointes induced by psychotropic drugs and the prevalence of its risk factors. Acta Psychiatrica Scandinavica, 111: 171–176. doi: 10.1111/j.1600-0447.2004.00469.x
- Issue published online: 8 FEB 2005
- Article first published online: 8 FEB 2005
- Accepted for publication October 5, 2004
- QT interval;
- torsade de pointes
Objective: To investigate all published case reports of torsade de pointes (TdP) induced by psychotropic drugs (PDs) in order to examine the prevalence of risk factors for TdP prior to the drug initiation.
Method: We found 45 reports on 70 patients with TdP induced by PDs. Each report was analyzed for the presence of risk factors for TdP: female gender, heart disease, hypokalemia, high doses of offending agent, concomitant use of a QT interval prolonging agent, and a history of long-QT syndrome.
Results: Female gender was the most common risk factor for TdP (71.4%). The other studied risk factors were also frequently present (34.2–14.2%). Nearly all patients had at least one and 51 (73%) patients had >2 risk factors for TdP prior to PD initiation.
Conclusion: We wish to raise the level of awareness of risk factors for TdP in the psychiatric community.